Hail, Boyd
- When
- May 25, 6:05 PM CST
- Where
- Boyd County, 4 mi SSE of Naper
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.920, -99.040
A stationary front, which extended from southwestern into portions of central and north central Nebraska, served as the focal point for strong to severe thunderstorms during the evening hours of May 25th. Large hail and damaging winds were the main severe reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A stationary front, which extended from southwestern into portions of central and north central Nebraska, served as the focal point for strong to severe thunderstorms during the evening hours of May 25th. Large hail and damaging winds were the main severe reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 25, 6:01 PM CST, 4 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 701 PM CDT WED MAY 25 2016 .SHORT TERM...(This evening through Thursday) Issued at 226 PM CDT Wed May 25 2016 Tonight and Thursday...a fast moving batch of high based showers and thunderstorms move across the fcst area this aftn and exit around 06z this evening. The main risk is gusty winds with the NAM and HRRR showing 40 to 50kt sfc wind gusts. Ground truth winds would probably be 40 to 50 mph. This disturbance will send a weak cold front through the fcst area into Nrn KS which will be the focus for severe weather late Thursday aftn...23z or so. The area of concern for severe weather Thursday is mainly along and south of Interstate 80 where 800mb computed cape rises to over 3000 j/kg. The forecast area is in easterlies north of a stationary front with dew points in the upper 50s per NAM. Nonetheless bufkit shows an environment favoring dominant right moving supercells with high cape at McCook. The situation at North Platte is much stabler with less cape favoring shallower storms. SPC has outlooked Swrn Neb for severe weather and if the moisture shows up and storms are able become rooted in the lower levels vs remain elevated...then severe weather should develop. .LONG TERM...(Thursday night through Wednesday) Issued at 226 PM CDT Wed May 25 2016 Thursday night...Severe thunderstorms possible, especially during the evening. A warm front will beceom positioned near the Nebraska/Kansa border early Thursday evening. Severe parameters suggest the potential for some very large hail greater than 2 inches diameter, damaging winds, and a few tornadoes. The area of greatest concern will be south of an Ogallala through Broken Bow line. 0-3km mucapes of 2000-4000 j/kg with a 0-2km vgp gradient present. Granted, some changes with position of front, surface dewpoints, and low/mid level shear will occur, which will alter postion of the greatest severe potential. Friday/Friday night into Saturday...a closed upper low will track from eastern Colorado, across Nebraska into the eastern Dakotas. While the sever potential will be less, of greater concern will be locally heavy rainfall with amounts up to 2 inches possible. Much of this rainfall will fall in the North Platte Basin, South Platte Basin, and Elkhorn Basin. Other increased chances for thunderstorms arrive Memorial Day into Tuesday as a northern stream trough drops into the Northern and Central Plains. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 648 PM CDT Wed May 25 2016 Scattered thunderstorms will continue over western Nebraska this evening. Storms will be capable of strong gusty winds to 45kts and half inch hail. Visibilities should remain in vfr categories but may be reduced to mvfr categories at times in moderate rain. Thunderstorms will diminish through the late evening. && .HYDROLOGY... Issued at 226 PM CDT Wed May 25 2016 North Platte river...an additional water release of 1000 cfs from lake McConaughy is underway which will pass 3500 cfs through North Platte and raise the river to near 6.9 ft over the weekend...just below major flood stage...7.0 ft. This in turn will cause the Platte river at Brady to reach flood stage early next week. High river flows will continue on the South Platte river. The models suggest heavy thunderstorms may form over Northeast Colo Friday which could eventually cause higher flows on the South Platte and Platte rivers. && .LBF Watches/Warnings/Advisories... None. && SHORT TERM...CDC LONG TERM...Roberg AVIATION...Power HYDROLOGY...CDC
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 311 PM CDT WED MAY 25 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-262015- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 311 PM CDT WED MAY 25 2016 /211 PM MDT WED MAY 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING. A FEW STRONG OR SEVERE STORMS ARE POSSIBLE. LARGE HAIL AND WIND DAMAGE ARE THE THREAT AND THE AREA OF CONCERN FOR SEVERE THUNDERSTORMS IS GENERALLY ALONG AND NORTH OF INTERSTATE 80. RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE. THE PLATTE RIVER WILL REMAIN HIGH WITH THE RIVER NEAR BRADY TO FLUCTUATE NEAR MINOR FLOOD STAGE. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL CONTINUE TO SEE MINOR FLUCTUATIONS...BUT IS EXPECTED TO REMAIN BELOW FLOOD STAGE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SEVERE THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON AND EVENING ALONG AND SOUTHEAST OF A LINE FROM VALENTINE TO SIDNEY. THE RISK OF SEVERE WEATHER INCREASES ALONG AND SOUTH OF INTERSTATE 80 WHERE A FEW STORMS MAY BE CAPABLE OF VERY LARGE HAIL...2 INCHES OR GREATER IN DIAMETER AND AN ISOLATED TORNADO IS POSSIBLE. OTHERWISE LARGE HAIL AND WIND DAMAGE WILL BE THE PRIMARY THREAT ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA. THE CHANCE OF THUNDERSTORMS CONTINUES FRIDAY THROUGH MEMORIAL DAY. THE RISK OF SEVERE WEATHER IS UNCERTAIN AT THIS TIME. RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE. THE PLATTE RIVER WILL REMAIN HIGH WITH THE RIVER NEAR BRADY TO FLUCTUATE NEAR MINOR FLOOD STAGE. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL CONTINUE TO SEE MINOR FLUCTUATIONS...BUT IS EXPECTED TO REMAIN BELOW FLOOD STAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 459 PM CDT WED MAY 25 2016 NEZ005-252245- EASTERN CHERRY NE- 459 PM CDT WED MAY 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL 545 PM CDT... AT 458 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KILGORE...OR 15 MILES WEST OF VALENTINE...MOVING EAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CROOKSTON. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 20 BETWEEN MILE MARKERS 179 AND 192. HIGHWAY 83 BETWEEN MILE MARKERS 215 AND 222. LAT...LON 4293 10031 4284 10089 4300 10089 4300 10038 TIME...MOT...LOC 2158Z 263DEG 27KT 4294 10085 ROBERG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 452 PM MDT WED MAY 25 2016 NEZ004-094-252330- WESTERN CHERRY NE-SHERIDAN NE- 452 PM MDT WED MAY 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN AND NORTHWESTERN CHERRY COUNTIES UNTIL 530 PM MDT... AT 452 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GORDON...MOVING EAST AT 40 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... INTERSECTION OF HIGHWAY 27 AND MILLS ROAD...LONE BUTTE...ROCK HILL... HIGHWAY 27 CROSSING THE NIOBRARA RIVER...INTERSECTION OF HIGHWAY 61 AND SHADBOLT ROAD...INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD...BAYONNE AND HIGHWAY 61 CROSSING THE NIOBRARA RIVER. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 20 NEAR MILE MARKER 101...AND BETWEEN MILE MARKERS 107 AND 124. HIGHWAY 61 BETWEEN MILE MARKERS 205 AND 222. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4260 10227 4278 10230 4291 10152 4264 10147 TIME...MOT...LOC 2252Z 261DEG 33KT 4271 10218 POWER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
555 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM HAIL 3 SSE HAYES CENTER 40.47N 101.00W
05/24/2016 E1.00 INCH HAYES NE PUBLIC
DELAYED REPORT
&&
SNIVELYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
457 PM MDT WED MAY 25 2016
NEZ022-056>058-069-252345-
CHASE NE-GARDEN NE-KEITH NE-DEUEL NE-PERKINS NE-
457 PM MDT WED MAY 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHASE...SOUTHEASTERN
GARDEN...EASTERN DEUEL...KEITH AND WESTERN PERKINS COUNTIES UNTIL 545
PM MDT...
AT 456 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LEWELLEN TO NEAR
SIXTEEN-MILE CORNER...AND MOVING EAST AT 45 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
OGALLALA...GRANT...BIG SPRINGS...BRULE...LEWELLEN...VENANGO...LAMAR...
KINGSLEY DAM...ROSCOE...BARTON...KEYSTONE...LEMOYNE...CHASE...GOLDENEYE
STATE WILDLIFE MANAGEMENT AREA...BELMAR...LAKE VIEW CAMPGROUND...OTTER
CREEK CAMPGROUND...BRANDON...WILD HORSE SPRING AND EAGLE GULCH
CAMPGROUND.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 61 BETWEEN MILE MARKERS 58 AND 108.
HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 138.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 93 AND 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
IF ON OR NEAR LAKE MCCONAUGHY...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4055 10206 4100 10205 4100 10236 4138 10224
4136 10147 4048 10174
TIME...MOT...LOC 2256Z 266DEG 41KT 4135 10209 4075 10227
POWERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 532 PM MDT WED MAY 25 2016 NEZ094-260015- WESTERN CHERRY NE- 532 PM MDT WED MAY 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL 615 PM MDT... AT 531 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF MERRIMAN...OR 19 MILES SOUTHEAST OF MARTIN...MOVING EAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CODY...KILGORE...NENZEL...CODY LAKE AND ELI. THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 141 AND 176. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4287 10091 4283 10159 4299 10163 4300 10094 TIME...MOT...LOC 2331Z 260DEG 26KT 4294 10151 POWER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
647 PM CDT WED MAY 25 2016
NEZ057>059-069-070-260030-
CHASE NE-KEITH NE-LINCOLN NE-HAYES NE-PERKINS NE-
647 PM CDT WED MAY 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HAYES...CHASE...
SOUTHEASTERN KEITH...EASTERN PERKINS AND SOUTHWESTERN LINCOLN
COUNTIES UNTIL 730 PM CDT/630 PM MDT/...
AT 646 PM CDT/546 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
ROSCOE TO 11 MILES SOUTH OF MADRID TO 11 MILES SOUTH OF LAMAR...AND
MOVING EAST AT 50 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
IMPERIAL...SUTHERLAND...HERSHEY...WAUNETA...PAXTON...WALLACE...MADRID...
ELSIE...DICKENS...ENDERS...CHAMPION...ENDERS RESERVOIR STATE RECREATION
AREA...SUTHERLAND RESERVOIR STATE RECREATION AREA...CRETE...SOMERSET...
CHURCH GROVE CAMPGROUND...GRAINTON...AREA A CAMPGROUND...CENTER DAM
CAMPGROUND AND O'FALLONS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 61 BETWEEN MILE MARKERS 25 AND 56.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 142 AND 173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4040 10205 4066 10164 4108 10159 4122 10082
4072 10086 4036 10128 4035 10165 4035 10205
TIME...MOT...LOC 2346Z 251DEG 43KT 4103 10154 4069 10157 4040 10202
SNIVELYThe North Platte radar (KLNX), 165 km away, was scanning. The volume nearest the first event began at 00:06 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter sized hail along with gusty winds reported.
Thunderstorm wind gusts to 60 MPH reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633955, 633956, 633954, 633958, 633959, 633961, 633962, 633963.